Dr. Gott: Arthritis drug should be taken as prescribed
DEAR DR. GOTT: My lady friend has had problems with arthritis and plantar fasciitis for about five years. She is 51 and postmenopausal. Her doctor prescribed methylprednisolone, which has helped both problems, but we are concerned about the underlying soreness that is a sort of weakness of bones and muscles. She is sore slightly but worse when poked or bumped. What are the long- and short-term side effects of this drug? Is a multimineral program best?
DEAR READER: Arthritis is pain and stiffness of the joints. You don’t specify what type she has, so I will generalize because there are actually more than 100 forms.
Osteoarthritis is pain in the joints accompanied by progressive stiffness without extensive inflammation, chills or fever. It is a chronic disease of the joints resulting from a cartilage breakdown. Rheumatoid arthritis has pain, inflammation, swelling and stiffness that typically occurs symmetrically on both sides of the body. The infectious form includes symptoms of inflammation, chills, fever and pain, and may be linked to another illness. Then there’s gout, Behcet’s Syndrome, CREST syndrome, fibromyalgia and a whole host more.
Some patients respond to topical ointments with capsaicin or castor oil rubbed onto painful joints; purple grape juice and liquid pectin mixtures; or omega-3 fish oils.
Plantar fasciitis is pain and inflammation in a dense band of tissue of the foot that connects the heel bone to the toes. It is common in runners, overweight people, pregnant women and in those who wear shoes without adequate support.
The methylprednisolone your friend has been prescribed is a steroid that prevents the release of substances in the body that cause inflammation. It is also used to treat several allergic disorders, arthritis, psoriasis, ulcerative colitis and a number of other conditions.
Steroids can weaken a person’s immune system, thus making him or her more susceptible to infection. They also have the ability to reactivate recent infection. Steroids should be reduced slowly and not discontinued abruptly because of potential side effects from withdrawal. Your friend should avoid being near people with chickenpox, measles, active infections or who are otherwise sick. She should not receive any “live” vaccines while on the drug. The drug can also alter certain medical testing, so she should be sure to make her usage known to avoid being misdiagnosed.
Side effects of high doses include hypertension, heart arrhythmias, muscle weakness, chest pain, shortness of breath, visual problems, tarry or bloody stools, pancreatitis and more. Long-term use can lead to easy bruising, acne, facial hair, loss of libido, headache, insomnia, nausea, changes of body fat and more.
The bottom line is that she should take the drug precisely as it is prescribed. Modifications (which are obviously acceptable) might be made by her prescribing physician. Should she develop kidney disease, osteoporosis, glaucoma, cataracts, congestive heart failure or a number of other conditions, her doctor will likely make dose adjustments and order special testing while she is on the medication.
To provide related information, I am sending you copies of my Health Reports “Consumer Tips on Medicines” and “Fibromyalgia.” Other readers who would like copies should send a self-addressed stamped No. 10 envelope and a $2 check or money order for each report to Newsletter, P.O. Box 167, Wickliffe, OH 44092-0167. Be sure to mention the title or print an order form off my website at www.AskDrGottMD.com.